Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Sep 5, 2020, 3:45 PM EDT. It took effect at Sep 6, 2020, 10:00 AM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2020, 3:45 PM EDT (19:45 UTC)
- In effect from
- Sep 6, 2020, 10:00 AM EDT
- Expired
- Sep 7, 2020, 3:41 AM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
086 WHUS73 KGRR 051945 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 345 PM EDT Sat Sep 5 2020 LMZ844>849-060345- /O.NEW.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 345 PM EDT Sat Sep 5 2020 ...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 5 AM EDT MONDAY... * WHAT...South winds 15 to 20 knots with gusts up to 30 knots and waves 5 to 8 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 10 AM Sunday to 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The largest waves will peak Sunday night but will be 4 to 6 feet through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
8 follow-up statements
279 WHUS73 KGRR 051959 AAA MWWGRR URGENT - MARINE WEATHER MESSAGE...UPDATED National Weather Service Grand Rapids MI 359 PM EDT Sat Sep 5 2020 LMZ844>849-060400- /O.CON.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 359 PM EDT Sat Sep 5 2020 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 5 AM EDT MONDAY... * WHAT...South winds 15 to 20 knots with gusts up to 35 knots and waves 6 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 10 AM Sunday to 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The largest waves will peak Sunday night but will be 4 to 6 feet through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
312 WHUS73 KGRR 052048 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 448 PM EDT Sat Sep 5 2020 LMZ844>849-060500- /O.CON.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 448 PM EDT Sat Sep 5 2020 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 5 AM EDT MONDAY... * WHAT...South winds 15 to 20 knots with gusts up to 35 knots and waves 6 to 9 feet expected. Waves late Saturday afternoon into the evening could run 3 to 4 feet...creating locally hazardous conditions for small craft mainly south of Muskegon. * WHERE...St Joseph to Manistee. * WHEN...From 10 AM Sunday to 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
625 WHUS73 KGRR 052120 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 520 PM EDT Sat Sep 5 2020 LMZ844>846-060530- /O.NEW.KGRR.SC.Y.0066.200905T2120Z-200906T0100Z/ /O.CON.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 520 PM EDT Sat Sep 5 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 5 AM EDT MONDAY... * WHAT...For the Gale Warning, south winds 15 to 25 knots with gusts up to 35 knots and waves 4 to 7 feet expected. For the Small Craft Advisory, northwest winds 10 to 15 knots with gusts up to 25 knots and waves 3 to 5 feet. * WHERE...St Joseph to Grand Haven. * WHEN...For the Gale Warning, from 10 AM Sunday to 5 AM EDT Monday. For the Small Craft Advisory, until 9 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ847>849-060530- /O.CON.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 520 PM EDT Sat Sep 5 2020 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 5 AM EDT MONDAY... * WHAT...South winds 15 to 20 knots with gusts up to 35 knots and waves 6 to 9 feet expected. Waves late Saturday afternoon into the evening could run 3 to 4 feet...creating locally hazardous conditions for small craft mainly south of Muskegon. * WHERE...St Joseph to Manistee. * WHEN...From 10 AM Sunday to 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
580 WHUS73 KGRR 060059 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 859 PM EDT Sat Sep 5 2020 LMZ844>846-060900- /O.EXP.KGRR.SC.Y.0066.000000T0000Z-200906T0100Z/ /O.CON.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 859 PM EDT Sat Sep 5 2020 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 5 AM EDT MONDAY... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 knots with gusts up to 35 knots and waves 4 to 8 feet expected. * WHERE...St Joseph to Grand Haven. * WHEN...From 10 AM Sunday to 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ847>849-060900- /O.CON.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 859 PM EDT Sat Sep 5 2020 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 5 AM EDT MONDAY... * WHAT...South winds 15 to 20 knots with gusts up to 35 knots and waves 6 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 10 AM Sunday to 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
785 WHUS73 KGRR 061001 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 601 AM EDT Sun Sep 6 2020 LMZ844>849-061815- /O.CON.KGRR.GL.W.0022.200906T1400Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 601 AM EDT Sun Sep 6 2020 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EDT MONDAY... * WHAT...South winds 20 to 30 knots with gusts up to 35 knots and waves 4 to 7 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 10 AM this morning to 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
313 WHUS73 KGRR 061840 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 240 PM EDT Sun Sep 6 2020 LMZ844>849-070245- /O.CON.KGRR.GL.W.0022.000000T0000Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 240 PM EDT Sun Sep 6 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...South winds 15 to 25 knots with gusts up to 35 knots and waves 5 to 8 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
381 WHUS73 KGRR 062349 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 749 PM EDT Sun Sep 6 2020 LMZ844>849-070800- /O.CON.KGRR.GL.W.0022.000000T0000Z-200907T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 749 PM EDT Sun Sep 6 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...South winds 15 to 25 knots with gusts up to 35 knots and waves 5 to 9 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
126 WHUS73 KGRR 070741 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 341 AM EDT Mon Sep 7 2020 LMZ844>849-071545- /O.CAN.KGRR.GL.W.0022.000000T0000Z-200907T0900Z/ /O.NEW.KGRR.SC.Y.0067.200907T0741Z-200907T2100Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 341 AM EDT Mon Sep 7 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 5 to 8 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Sep 5, 3:29 PM EDT, 16 minutes earlier.
Area forecast discussion, Sep 5, 3:29 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sat Sep 5 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 326 PM EDT Sat Sep 5 2020
- Showers and Thunderstorms Daytime Sunday
- Strong to Severe Thunderstorms Possible Sunday Night
- Cooler and wetter pattern next week
&&
.DISCUSSION...(This evening through next Saturday)
Issued at 326 PM EDT Sat Sep 5 2020
--Showers and Thunderstorms Daytime Sunday--
The upcoming system will consist of two parts. The first will be
arriving Sunday morning. This MCS will be fairly moist and will
coincide with a warm frontal boundary. Scattered showers and a
few embedded thunderstorms are expected. The CAPE is lacking, and
LCL's will be above 2KFT. This MCS will exit early Sunday
afternoon with a line of storms possible in its wake. Those storms
in the warm environment should be fairly isolated, especially
according to the latest NAM NEST.
--Strong to Severe Thunderstorms Possible Sunday Night--
The second part of the system will be a line of strong to severe
storms Sunday evening. A robust upper level low that the models
have a good handle on will be moving through Southern Canada Sunday
afternoon. This will coincide with an elongated trough extending
into the central US. There is also a deepening short wave at 850mb
along with an anomalous 850mb 55kt low level jet that will be
over Michigan between 00Z to 06Z Monday. This Jet, along with the
instability from the front will couple with slightly anomalous
PWATs and should have all the ingredients for strong to severe
convection.
The DCAPE values will increase to 1-2k Joules Sunday night. That
shows there is a potential for damaging winds. The biggest areas of
concern are the counties along the lakeshore, where SPC has a slight
risk out, though severe weather will be possible as the line moves
across southwest Michigan through the first half of the overnight
period. LCL's will be lowest through the north, and given the shear
that will be provided by the strong LLJ, a tornado cannot be ruled
out.
The Low Level Jet should help maintain the line as it moves through
Southern Lower Michigan, and should exit the region by 2 AM.
--Cooler and wetter pattern next week--
As the upper level low exits the region Monday, there will be
copious amounts of moisture that pools into the region. The latest
mid to long range models have shifted the best moisture further
north. However rain remains possible mid week. The coldest air
behind the front will be Monday night into Tuesday. Expect High
Temperatures on Tuesday to be in the 60s. Which is well below
normal. However, temperatures should recover quickly and be in the
70s through the rest of the week.
Another upper level system will swing through late next week. There
is some disparity in timing but that could bring a wetter period
through next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 741 AM EDT Sat Sep 5 2020
VFR conditions will prevail through tonight. Winds will be light
southwest today then go west to northwest around 10 knots this
evening.
&&
.MARINE...
Issued at 326 PM EDT Sat Sep 5 2020
Winds and waves will increase Sunday through Sunday night. Winds
will begin from the south at 25 kts and then steadily increasing
into Sunday night. The strong Winds aloft will bring Gale force
winds Sunday over Lake Michigan. The waves will build to 4 to 6
feet Sunday afternoon with 8 to 10 foot seas Sunday night into
Monday morning. The winds will shift to the southwest and then
the west behind the passing front. Winds should decrease slowly
through Monday with waves subsiding to 2 to 4 feet Monday night.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Monday
afternoon for MIZ037-043-050-056-064-071.
LM...Gale Warning from 10 AM Sunday to 5 AM EDT Monday for LMZ844>849.
&&
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Ostuno
MARINE...CeruHazardous weather outlook, Sep 5, 4:46 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 446 AM EDT Sat Sep 5 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 446 AM EDT Sat Sep 5 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal risk of severe weather Sunday night along with heavy rain that could cause minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday night. LMZ844>849-060900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 446 AM EDT Sat Sep 5 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves will be hazardous to small craft and strong currents will be hazardous to swimmers on Sunday and Monday. Thunderstorms could bring strong wind gusts Sunday night along with lightning strikes on Lake Michigan.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:43 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 52 hr |
| Sep 5, 5:07 PM EDT | Beach Hazards Statement | GRR | Allegan, Ottawa, Van Buren | 4 hr |
| Sep 5, 5:20 PM EDT | Small Craft Advisory | GRR | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.